Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
A rare complication of a therapeutic manoeuvre
  1. Atef Michael
  1. Russells Hall Hospital, Geriatric Medicine Department, Bensenett Road, Dudley, DY1 2HQ, UK
  1. Atef Michael, a.michael3{at}gmail.com

Summary

A 20-year-old asthmatic woman presented with palpitations and shortness of breath. She had not had similar episodes previously. There was no history of fever or trauma and she denied drug abuse. On examination she had a regular tachycardia of 165 beats/min and electrocardiogram (ECG) showed a regular narrow complex tachycardia. The admission chest x ray showed increased bronchovascular markings. The Valsalva manoeuvre was performed twice in an attempt to control the heart rate and establish the underlying rhythm. The patient became more short of breath and a repeat chest x ray showed pneumopericardium, pneumomediastinum and surgical emphysema. She was treated conservatively and improved with spontaneous resolution of the pneumopericardium, pneumomediastinum and surgical emphysema.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.